For many years Miss S had suffered with hay fever and had a repeat prescription for Cetirizine 10mgs, an antihistamine. Her GP issued a repeat prescription and she collected this from her pharmacy and started to use it the next day.
The medication was in the same packaging as normal and had the label for Cetirizine 10mgs on the box along with her details. A few days after starting to take this medication Miss S began to feel unwell and her face became swollen. Miss S developed a rash all over her body and face which was very itchy and painful. The rash to her face would also bleed causing scarring.
After about 5 days Miss S checked the medication she had been taking and she discovered that the tablets inside the box were in fact Citalopram 10mgs which is an antidepressant. When she raised this with the pharmacy she was told these tablets were meant to have been given to a 90 year old patient with dementia!
We often receive enquiries where somebody has been prescribed the wrong medication or given somebody else’s prescription by mistake. If this is spotted early enough and you are fortunate enough not to take the medication then there is no claim in law as it is not enough to simply show that something has gone wrong. You also need to prove it caused you some injury and loss.
Unfortunately for Miss S as the box and all of the packaging/labelling indicated it was her normal prescription she took the tablets for a number of days and therefore did suffer an allergic reaction as a result of the mis-prescription.
Miss S received an apology from the pharmacy and a settlement to compensate her for the allergic reaction and the period of infection, rashes, itching and facial scarring which she suffered.
Andrew Walker – October 2014